Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 21, 2016, 1:56 PM CDT for Eau Claire County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2016, 1:56 PM CDT (18:56 UTC)
- Expired
- Sep 21, 2016, 2:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted.
753
WWUS83 KMPX 211856
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 PM CDT WED SEP 21 2016
WIZ025-026-028-211945-
PEPIN-DUNN-EAU CLAIRE-
156 PM CDT WED SEP 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...WESTERN EAU
CLAIRE AND NORTHEASTERN PEPIN COUNTIES...
AT 155 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCK
FALLS...OR 11 MILES NORTH OF MONDOVI...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...ALTOONA...FALL CREEK...ROCK FALLS...FOSTER...
CARYVILLE...SEYMOUR...ALLEN AND BRACKETT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 61 AND 84.
U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 90.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4460 9126 4459 9135 4464 9178 4482 9177
4485 9124
TIME...MOT...LOC 1855Z 272DEG 24KT 4473 9167
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 21, 1:56 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 21, 1:56 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
156 PM CDT WED SEP 21 2016
.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Wed Sep 21 2016
The main threat continues to be for excessive rainfall this
afternoon through tonight. This morning will be relatively quiet
across the forecast area.
Overnight, strong to severe thunderstorms initiated along the low
level convergence zone along the warm front that extends from
approximately western Nebraska through far southern Minnesota. There
were some training thunderstorms initially and Waseca and Steele
counties were the hardest hit. There, widespread 2 to 4 inches of
rain has fallen, possibly higher isolated amounts. That cluster of
storms eventually became forward-propagating, and just in time or
the situation could have been worse in Waseca and Steele counties.
The forecast for this evening has remained pretty consistent. We've
been very concerned about the excessive rainfall aspect and
rightfully so given the near record PWATs, and similarity of this
pattern to that of the September 22-23, 2010 heavy rain event.
However, there is a severe weather threat today and tonight. The
SPC has included most of southern MN and a portion of west central
WI in a 'slight' risk of severe weather. Instability will build
throughout the day across southern MN as the warm front lifts north
of Mankato. CAPE of 2,000-3,000 j/kg will build south of the front.
The front will essentially become stationary across southern MN by
this afternoon, with elevated thunderstorms likely to fire just to
its north initially. PWATs increase to near 2 inches as the upper
wave which originated off the coast of California surges into the
area by this evening. This will aid in the development of
thunderstorms with the increase in moisture and vorticity
advection. CAMs agree that storms will be oriented east to west
just north of the front (north of the metro) late this afternoon
and will begin sinking southward this evening. This would indicate
that once the storms congeal, they may become forward-
propagating/outflow dominated. Still, these will be very
efficient rainfall producers given the ingredients at hand and
could produce flash-flooding, large hail, and damaging downburst
winds. The tornado threat is low, but if storms become surface
based south of the front, can't completely rule out the
possibility.
.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Sep 21 2016
Thursday through Sunday...The aforementioned surface boundary
approaching from the northwest today will become stalled out
across the region starting Thursday, lasting through Friday. The
front will slowly sag south into Iowa during this period. This
motion combined with a sharp incoming upper level ridge axis will
help to subdue the coverage and intensity of rainfall by late day
Thursday on through early Saturday. However, as the upper level
ridge departs, a deep upper level low over the central Rockies
will open up and swing to the north, helping drag the stalled
front back north as a warm front. This warm front will become
part of a more organized low pressure system developing over the
lee of the Rockies in CO/NE. The upper low will then drive the
deepening surface low into the Dakotas Friday night through
Saturday, which will shift the cold front of this system across
the central Plains Saturday and across the mid-and upper-
Mississippi River Valley regions Saturday night into Sunday. This
will then bring an increase to pops from the slight-low end
chance categories Thursday and Friday to the likely
category Saturday and Saturday night. Still a bit early to
determine any severe and/or flooding potential but the
possibility for either cannot be ruled out given the orientation
and support of the upper level flow plus the resurgence of deep
moisture into the region with these features.
Monday and Tuesday...Difficult to pin down even large-scale
features for early next week due to model differences but the
general theme is to have the upper level low drop back down over
the western Great Lakes region. The idea of having sharp ridge
axes over the eastern and western CONUS coasts seems to be more
consistent between the GFS and ECWMF but will need to see how
this idea evolves over the next few days before increasing pops
beyond chance category.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 113 PM CDT Wed Sep 21 2016
This is a messy weather pattern with a lot of moving parts. There
is a strong warm front across the area. This runs east to west
from KRWF to KMSP to KEAU...along and north of this line winds are
out of the northeast and there is MVFR/IFR ceilings. South of this
line winds are out of the southeast, conditions are VFR and there
is even sunshine. We expect thunderstorms to become more numerous
across MN and WI this evening. Thunderstorms with heavy rain are
likely at KRNH/KEAU/KMSP and possible at KAXN/KSTC/KRWF.
KMSP...
Besides the scattered to broken low clouds in the metro. It will
be quiet for the next couple hours at the airport. However, we
expect a busy evening with widespread storms developing in eastern
MN.
/OUTLOOK FOR KMSP/
Fri...MVFR/SHRA possible. Wind E 5-15kts.
Sat...VFR with MVFR/TSRA likely. Wind SE at 10g15kt.
Sun...VFR. Wind W-SW 10g20kt.
&&
.HYDROLOGY...
Issued at 354 AM CDT Wed Sep 21 2016
Flash flooding is obviously a threat into Thursday. Depending on
where and how much rain does fall, we could certainly see river
flooding become an issue heading into this weekend. A very wet
last few months has maintained high soil moisture and being late
September, the crops won't be very helpful in using up the
moisture as compared to mid summer. Hence, the runoff rate could
be very high across the area which will end up flowing quickly
into the river systems. In particular, our areas of concern are
all of southern MN and into west central WI where we have
widespread 1.5 to 3 inches of QPF in the forecast. Isolated
amounts will likely exceed 3 inches.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday evening for WIZ024-026-028.
Flash Flood Watch through Thursday morning for WIZ014>016-023-
025-027.
MN...Flash Flood Watch through Thursday evening for MNZ067-069-070-
074>078-082>085-091>093.
Flash Flood Watch through Thursday morning for MNZ051>053-
059>063-066-068.
&&
UPDATE...CLF
SHORT TERM...SPD
LONG TERM...JPC
AVIATION...CLF
HYDROLOGY...SPDHazardous weather outlook, Sep 21, 11:58 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1158 AM CDT WED SEP 21 2016 MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-221700- SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 1158 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR TONIGHT INTO THURSDAY. GENERALLY...2 TO 5 INCHES OF RAINFALL CAN BE EXPECTED ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN THROUGH THURSDAY WHICH MAY CAUSE FLOODING PROBLEMS. LOCALLY HIGHER RAINFALL AMOUNTS ARE ALSO POSSIBLE. THERE IS POTENTIAL FOR THE FLOODING TO BE WIDESPREAD AND SIGNIFICANT...ESPECIALLY THIS EVENING INTO THURSDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF SOUTHERN MINNESOTA INTO SOUTHWESTERN WISCONSIN. THE PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A TORNADO OR TWO CAN NOT BE COMPLETELY RULED OUT EITHER. SEVERE WEATHER POTENTIAL LOOKS TO BE HIGHEST IN THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER ON TODAY. MNZ041>045-047>050-054>058-064-065-073-221700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-REDWOOD- 1158 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING AND TONIGHT. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND HAIL. THERE IS A SLIGHT RISK FOR SEVERE WEATHER AND FLOODING...ALTHOUGH THE WORST OF THE WEATHER IS EXPECTED TO OCCUR ACROSS SOUTH CENTRAL AND SOUTHEAST MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 21, 9:49 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL HAMMOND 44.98N 92.43W
09/21/2016 M1.00 INCH ST. CROIX WI COCORAHS
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Sep 21, 10:54 AM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 AM CDT WED SEP 21 2016
MNZ093-211615-
FREEBORN-
1054 AM CDT WED SEP 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN COUNTY...
AT 1053 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
HOLLANDALE...OR 11 MILES NORTHEAST OF ALBERT LEA...MOVING EAST AT 50
MPH.
WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKS GROVE AND HOLLANDALE.
THIS INCLUDES INTERSTATE 35 NEAR MILE MARKER 19.
LAT...LON 4369 9326 4377 9333 4385 9309 4385 9305
4373 9305 4373 9306
TIME...MOT...LOC 1553Z 247DEG 43KT 4376 9320Special weather statement, Sep 21, 1:06 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 106 PM CDT WED SEP 21 2016 WIZ027-211830- CHIPPEWA- 106 PM CDT WED SEP 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHIPPEWA COUNTY... AT 106 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER JIM FALLS...OR 16 MILES NORTHEAST OF EAU CLAIRE...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CORNELL...EAGLETON...JIM FALLS...OTTER LAKE... CHIPPEWA MORAINE STATE REC AREA AND HOLCOMBE. LAT...LON 4501 9137 4528 9153 4527 9093 4498 9092 TIME...MOT...LOC 1806Z 270DEG 28KT 4508 9131 CLF
Local storm report, Sep 21, 1:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL BLOOMER 45.10N 91.49W
09/21/2016 M1.00 INCH CHIPPEWA WI BROADCAST MEDIA
NICKEL TO QUARTER. TIME ESTIMATED. REPORTED
VIA SOCIAL MEDIA.
&&
CARLYONLocal storm report, Sep 21, 1:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 8 ENE TILDEN 45.05N 91.27W
09/21/2016 M1.25 INCH CHIPPEWA WI BROADCAST MEDIA
REPORTED VIA SOCIAL MEDIA IMAGE SHOWING HAIL
SLIGHTLY LARGER THAN QUARTERS.
&&
CARLYONSpecial weather statement, Sep 21, 1:56 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 PM CDT WED SEP 21 2016
WIZ025-026-028-211945-
PEPIN-DUNN-EAU CLAIRE-
156 PM CDT WED SEP 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...WESTERN EAU
CLAIRE AND NORTHEASTERN PEPIN COUNTIES...
AT 155 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCK
FALLS...OR 11 MILES NORTH OF MONDOVI...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...ALTOONA...FALL CREEK...ROCK FALLS...FOSTER...
CARYVILLE...SEYMOUR...ALLEN AND BRACKETT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 61 AND 84.
U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 90.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4460 9126 4459 9135 4464 9178 4482 9177
4485 9124
TIME...MOT...LOC 1855Z 272DEG 24KT 4473 9167The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:49 PM CDT | Special Weather Statement | MPX | Nicollet | 26 min |
| Sep 20, 10:23 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 37 min |
| Sep 20, 10:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet, Sibley | 33 min |
| Sep 20, 10:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 41 min |
| Sep 20, 11:20 PM CDT | Special Weather Statement | MPX | Dakota | 25 min |
| Sep 20, 11:37 PM CDT | Special Weather Statement | MPX | Ramsey | 23 min |
| Sep 20, 11:50 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 40 min |
| Sep 20, 11:59 PM CDT | Flash Flood Warning | MPX | Steele, Waseca | 3 hr |
| Sep 21, 12:06 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 24 min |
| Sep 21, 12:25 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 35 min |
| Sep 21, 1:00 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 30 min |
| Sep 21, 1:58 AM CDT | Special Weather Statement | MPX | Goodhue | 62 min |
| Sep 21, 10:54 AM CDT | Special Weather Statement | MPX | Freeborn | 21 min |
| Sep 21, 2:32 PM CDT | Special Weather Statement | MPX | Dakota | 43 min |
| Sep 21, 4:04 PM CDT | Special Weather Statement | MPX | Ramsey | 26 min |
| Sep 21, 4:39 PM CDT | Special Weather Statement | MPX | Washington | 36 min |
| Sep 21, 4:42 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 33 min |
| Sep 21, 5:48 PM CDT | Special Weather Statement | MPX | Freeborn | 42 min |
| Sep 21, 6:15 PM CDT | Special Weather Statement | MPX | Wright | 45 min |
| Sep 21, 6:20 PM CDT | Special Weather Statement | MPX | Hennepin | 40 min |
| Sep 21, 6:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 42 min |
| Sep 21, 6:33 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 42 min |
| Sep 21, 6:50 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 9 hr |
| Sep 20, 7:49 PM CDT | Special Weather Statement | MPX | Eau Claire | 26 min |
| Sep 20, 11:47 PM CDT | Special Weather Statement | MPX | Pepin | 43 min |
| Sep 21, 1:06 PM CDT | Special Weather Statement | MPX | Chippewa | 24 min |
| Sep 21, 1:47 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 28 min |
| Sep 21, 2:07 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 38 min |
| Sep 21, 3:19 PM CDT | Special Weather Statement | MPX | Eau Claire | 56 min |
| Sep 21, 3:56 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn | 64 min |
| Sep 21, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 39 min |
| Sep 21, 5:11 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 49 min |
| Sep 21, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 43 min |
| Sep 21, 5:39 PM CDT | Special Weather Statement | MPX | Eau Claire | 96 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.